Rhode Island, 2007

Hail and Damaging Winds in Rhode Island, June 28, 2007

June 28, 2007 · NWS BOX · 4 events in 2 counties and zones

Very hot and humid conditions prevailed across Southern New England on the 28th of June. This in combination with an approaching cold front aided in the development of thunderstorms during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Very hot and humid conditions prevailed across Southern New England on the 28th of June. This in combination with an approaching cold front aided in the development of thunderstorms during the late afternoon and early evening hours. Many of the storms produced wind damage and hail across Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 28, 3:58 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 28, 3:58 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT THU JUN 28 2007

.SYNOPSIS...
A COLD FRONT MOVING THROUGH THE REGION THIS EVENING WILL BE
ACCOMPANIED BY SCATTERED STRONG TO SEVERE THUNDERSTORMS...MAINLY
SOUTH OF THE MASSACHUSETTS TURNPIKE.  OTHERWISE...MUCH COOLER
WEATHER WILL MOVE INTO THE REGION FROM FRIDAY INTO EARLY NEXT WEEK.
UNSETTLED WEATHER MAY RETURN BY THE MIDDLE OF NEXT WEEK...BUT TIMING
AND DURATION IS HIGHLY UNCERTAIN.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DAMAGE S OXFORD ABOUT 20 MIN PH POLE DOWN AND BRAQNCHES 12 INCHES IN
DIAMATER DOWN. LSR SHORTLY.

RADAR TELLS THE STORY ON ALL THAT HAS BEEN WRITTEN.

WE WILL TRIM THE WATCH PROBABLY AROUND 530 PM IN NRN ORH COUNTY...NW
MIDDLESEX AND HILLSBOROUGH COUNTIES.

MOST OF THE ACTION IS S OF THE MASS PIKE AND WILL GROW PER CFP
STRENGTHENING MA/CT BORDER TO JUST S OF BOS. AS YOU ALL KNOW...VERY
UNSTABLE THERE. ACTIVITY WILL WEAKEN STEADILY SHORTLY AFTER SUNSET
AND AS FRONT SETTLES SWD TO THE S COAST.

HWO HAS OUR INTENTIONS FAIRLY WELL STATED.

BOSTON HARTFORD PROVIDENCE AND MANCHESTER ALL OFFICIALLY A 3 DAY HEAT
WAVE...3 CONSEC DAYS OF 90 OR HIGHER. HI AT 4PM STILL LOW-MID 90S
MHT-CEF SEWD TO JUST INSIDE THE S COAST.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE MAIN FOCUS FOR THIS ACTIVITY SHIFTS TO THE SOUTH COAST BETWEEN
00Z AND 06Z THIS EVENING THEN OFFSHORE OVERNIGHT. COOLER AND DRIER
AIR WILL THEN GRADUALLY INFILTRATE THE REGION.

HIGH CLOUD COVER OVERNIGHT PER GFS TSEC THEN BECOMES SUNNY FRIDAY.

AN AIR QUALITY ALERT CONTINUES FOR ALL OF RHODE ISLAND UNTIL 8PM
TODAY. PLEASE REFER TO THE LATEST AQABOX STATEMENT.

FCST FRIDAY IS PRIMARILY GFS. WE DID QUICK CHECKS OF
RGEM/GGEM/UKMET/ECMWF FOR THIS ASSESSMENT WHICH IS SEVERAL DAYS
CONTINUITY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
MOSTLY CLEAR SKIES ARE EXPECTED FRIDAY NIGHT.  GUIDANCE NUMBERS LOOK
REASONABLE AND WE EXPECT LOWS MAINLY IN THE 50S...WITH LOWER 60S IN
THE URBAN HEAT ISLAND OF BOSTON.

SKIES WILL START OUT SUNNY SATURDAY MORNING...BUT WE SHOULD SEE
SKIES BECOME PARTLY CLOUDY WITH SOME DIURNAL CUMULUS DEVELOPING
DURING THE AFTERNOON.  GUIDANCE NUMBERS LOOK GOOD AND WE EXPECT
HIGHS TO RANGE FROM THE UPPER 70S TO AROUND 80.

LATE SATURDAY AFTERNOON AND EVENING A STRONG SHORTWAVE WILL DROP
DOWN IN NORTHWEST FLOW ALOFT.  LOW LEVEL MOISTURE WILL BE
LACKING...BUT COLD AIR ALOFT WITH 500 MB TEMPERATURES DROPPING TO
BETWEEN -16C AND -20C MAY STEEPEN LAPSE RATES ENOUGH TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS LATE IN
THE AFTERNOON/EVENING.  WILL RUN WITH 15 TO 30 POPS FOR A FEW HOURS
DURING THE LATE AFTERNOON/EARLY EVENING TO COVER THIS POTENTIAL.
BEST CHANCE WILL BE IN SOUTHERN NH...CLOSEST TO THE COLD POOL.
EITHER WAY...THE AREAL COVERAGE AND DURATION OF THE ACTIVITY WILL BE
LIMITED.  OTHERWISE...SKIES SHOULD BECOME MOSTLY CLEAR LATER
SATURDAY EVENING AS LOW TEMPERATURES FALL MAINLY INTO THE 50S.

SUNDAY LOOKS TO BE A PARTLY TO MOSTLY SUNNY AND BEAUTIFUL DAY.  WITH
DEEP NORTHEAST TROUGH FOR THIS TIME OF YEAR...HIGHS SHOULD MAINLY BE
IN THE LOWER TO MID 70S...WITH HIGHS ONLY REACHING INTO THE UPPER
60S ACROSS THE HIGHER TERRAIN.  WILL INSERT A 15 TO 20 POP FOR A FEW
HOURS DURING THE LATER AFTERNOON/EVENING IN CASE AN ISOLATED SHOWER
OR THUNDERSTORM POPS UP AS ITS QUITE COLD ALOFT.  EITHER WAY
THOUGH...MOST LOCATIONS SHOULD REMAIN DRY.

OUR STRING OF NICE WEATHER SHOULD CONTINUE INTO MONDAY.  SKIES
SHOULD BE PARTLY TO MOSTLY SUNNY WITH HIGHS IN THE 70S WITH COOL
NORTHWEST FLOW ALOFT FOR THIS TIME OF YEAR.

THE FORECAST BECOMES MORE UNCERTAIN IN THE TUESDAY THROUGH THURSDAY
PORTION OF THE FORECAST.  THE GFS MODEL SEEMS A BIT FAST IN BRINING
IN PRECIPITATION TO OUR REGION MONDAY NIGHT AND TUESDAY
MORNING...WHEN COMPARING IT TO THE UKMET/CANADIAN/ECMWF.  FOR NOW WE
WILL HOLD OFF ON CHANCE POPS UNTIL THE TUESDAY NIGHT THROUGH
THURSDAY TIME FRAME.  CONSIDERABLE UNCERTAINTY ON TIMING OF THE
PRECIPITATION BUT WE DO NOT EXPECT A WASHOUT OVER THIS TIME AND IT
MAY BE RAIN FREE FOR THE VAST MAJORITY OF THE TIME.  AS FOR HIGH
TEMPERATURES...THINK HIGHS WILL MAINLY BE IN THE 70S TUESDAY AND
WEDNESDAY BUT MUCH OF THE REGION MAY BE BACK INTO THE 80S BY
THURSDAY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
PLS SEE TAFS FOR DETAILS ON THUNDER THIS EVE. OTRW VFR THRU FRIDAY.

LIFR ST/FOG FLIRTS WITH HYA AND TAF THROUGH ABOUT 06Z TONIGHT.

REGARDING CONCERN FOR THUNDER BTWN BOS-ALB... MOST OF IT SHOULD BE
ALONG AND S OF MASS TURNPIKE THE REMAINDER OF THIS AFTN.

BIG DELAYS ANTICIPATED ANY FLIGHTS TO NYC THROUGH 10 PM.

OUTLOOK FROM FRIDAY NIGHT THROUGH TUESDAY: WE EXPECT MAINLY VFR CONDITIONS
OVER THIS TIME. THERE COULD BE VERY BRIEF MVFR CONDITIONS LATE SATURDAY
AFTERNOON AND EVENING IN ANY ISOLATED TO SCATTERED SHOWERS THAT DEVELOP.

&&

.MARINE...
IN THE SHORTER TERM...SCA ONLY FOR THE OUTER WATERS NOW. OTRW GUSTY
TSTMS THIS EVE...PRIMARILY NARRAGANSETT BAY TO THE RI COASTAL WATERS
AND SECONDARILY IN THE SE NEW ENGLAND COASTAL WATERS.

IN THE LONG TERM...NO HEADLINES ARE ANTICIPATED ACROSS OUR WATERS
FROM FRIDAY NIGHT THROUGH EARLY NEXT WEEK. THERE IS THE POTENTIAL OF
LOW 20 KNOT WIND GUSTS NEAR SHORE SATURDAY AFTERNOON WITH EXCELLENT
MIXING OVER LAND. THERE ALSO IS THE POTENTIAL FOR SOME ISOLATED
CONVECTION TO MAKES ITS WAY OUT OVER THE WATERS LATE SATURDAY
AFTERNOON/EVENING.

&&

.CLIMATE...
RECORD REPORTS HAVE BEEN ISSUED FOR BOS, MQE, PVD, BDL FOR 6/27.

SUMMARY...

BOSTON...TIED RECORD MAXIMUM 96...RECORD HIGH MINIMUM 76.
BLUE HILLS OBSERVATORY...RECORD MAXIMUM 94...RECORD HIGH MINIMUM 73.
PROVIDENCE...TIED HIGH MINIMUM 72.
HARTFORD...TIED HIGH MINIMUM 72.

PLEASE REFER TO THE LATEST RER(BOS,BDL,PVD) PRODUCTS FOR THE DETAILS.

THE FIRST OFFICIAL HEAT WAVE OF THE YEAR (6/26-6/28 2007?) IS WITHIN
REACH AT BOSTON, PROVIDENCE HARTFORD, THE BLUE HILLS OBSERVATORY AND
SEVERAL OTHER LOCATIONS DEPENDING ON WHETHER THE MERCURY EQUALS OR
EXCEEDS 90 DEGREES TODAY. THE LAST RECENT EXTENDED HEAT WAVE ENDED
MOST LOCATIONS AUGUST 2 2006.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR ANZ254-255.

&&

SYNOPSIS...FRANK
NEAR TERM...DRAG
SHORT TERM...DRAG/STRAUSS
LONG TERM...FRANK
AVIATION...DRAG/FRANK
MARINE...DRAG/FRANK
CLIMATE...
Hazardous weather outlook, Jun 28, 3:11 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT THU JUN 28 2007

MAZ002-003-008-010-022>024-NHZ011-292015-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
EASTERN HAMPSHIRE MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-CHESHIRE NH-
411 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY ACROSS SOUTHERN
NEW HAMPSHIRE AND NORTHWEST MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CTZ002>004-MAZ004>007-009-011>021-026-NHZ012-015-RIZ001>008-292015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
411 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AN AIR QUALITY ALERT REMAINS IN EFFECT FOR ALL OF RHODE ISLAND UNTIL
8PM TODAY.

SCATTERED THUNDERSTORMS OCCURRING IN SOUTHERN AND EASTERN
MASSACHUSETTS...RHODE ISLAND AND CONNECTICUT WILL END FROM NORTHWEST
TO SOUTHEAST EARLY THIS EVENING.

THUNDERSTORMS WILL BRING VERY HEAVY DOWNPOURS WHICH MAY TRAIN OVER
SPECIFIC LOCATIONS IN CONNECTICUT....RHODE ISLAND AND FAR SOUTHEAST
MASSACHUSETTS. THIS MAY RESULT IN A FLOOD ADVISORY SCENARIO ESPECIALLY
ACROSS LOW LYING SECTIONS...URBAN CENTERS AND SMALL STREAMS. ACTIVITY
SHOULD END IN THE WORCESTER AREA AROUND 630 PM... IN BOSTON AROUND 730
PM AND IN THE REMAINDER OF CONNECTICUT...RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS BETWEEN 8 PM AND 10 PM.

THUNDERSTORMS WILL ALSO CONTAIN FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING THIS AFTERNOON AND EARLY EVENING...ESPECIALLY FROM HARTFORD
TO PROVIDENCE AND PLYMOUTH SOUTHWARD.

THUNDERSTORMS ARE NOT LIKELY IN HILLSBOROUGH COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED OR SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY ACROSS
SOUTHERN NEW HAMPSHIRE AND NORTHERN MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN PROGRESS AT THIS TIME IN THE WATCH AREA.

ANZ231>235-254-255-292015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
411 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF LIFE THREATENING RIP CURRENTS THE REMAINDER
OF THIS AFTERNOON ALONG THE OCEAN EXPOSED SOUTH COASTAL SECTIONS OF
MASSACHUSETTS AND RHODE ISLAND.

THUNDERSTORMS MAY BRING HEAVY DOWNPOURS... FREQUENT LIGHTNING...GUSTY
WINDS TO 35 KNOTS AND HAIL ACROSS THE COASTAL WATERS BETWEEN 430 PM
AND 1030 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG THE SOUTH COAST OF
RHODE ISLAND AND MASSACHUSETTS THIS EVENING.

ANZ230-236-237-250-292015-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
411 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF LIFE THREATENING RIP CURRENTS THIS
AFTERNOON ALONG THE OCEAN EXPOSED SOUTH COASTAL SECTIONS OF
MASSACHUSETTS AND RHODE ISLAND.

THUNDERSTORMS MAY BRING HEAVY DOWNPOURS... FREQUENT LIGHTNING...GUSTY
WINDS AND HAIL ACROSS THE COASTAL WATERS THROUGH 8 PM BETWEEN BOSTON
AND PLYMOUTH AND OVER NARRAGANSETT BAY BETWEEN NOW AND 930 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DRAG/FRANK

In the hours before

Special weather statement, Jun 28, 2:23 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
323 PM EDT THU JUN 28 2007

MAZ017-RIZ001-002-282000-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
323 PM EDT THU JUN 28 2007

AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTH OF NORTH SMITHFIELD...OR ABOUT 6
MILES SOUTHWEST OF WOONSOCKET...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...LINCOLN AND CUMBERLAND BY 330 PM
EDT...CENTRAL FALLS AND PAWTUCKET BY 340 PM EDT...ATTLEBOROUGH AND
NORTH ATTLEBOROUGH BY 350 PM EDT...6 MILES NORTH OF REHOBOTH AND 7
MILES SOUTH OF MANSFIELD BY 400 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

NOCERA
Special weather statement, Jun 28, 2:45 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT THU JUN 28 2007

MAZ018-019-282015-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
345 PM EDT THU JUN 28 2007

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL ABOUT 10 MILES EAST OF TAUNTON...MOVING EAST AT
15 MPH.

THE THUNDERSTORM WILL BE NEAR...PLYMPTON BY 350 PM EDT...CARVER BY
400 PM EDT...PLYMOUTH BY 410 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

NOCERA
Special weather statement, Jun 28, 3:01 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT THU JUN 28 2007

MAZ012-282030-
SOUTHERN WORCESTER MA-
401 PM EDT THU JUN 28 2007

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES WEST OF CHARLTON...OR ABOUT 15 MILES
SOUTHWEST OF WORCESTER...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...OXFORD BY 410 PM EDT...WEBSTER BY 420
PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

NOCERA
Special weather statement, Jun 28, 3:44 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EDT THU JUN 28 2007

MAZ012-RIZ001-282115-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-
444 PM EDT THU JUN 28 2007

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER BURRILLVILLE...OR ABOUT 9 MILES EAST OF
PUTNAM...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...GLOCESTER BY 450 PM EDT...NORTH
SMITHFIELD AND MILLVILLE BY 510 PM EDT...WOONSOCKET AND CUMBERLAND BY
520 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

NOCERA
Local storm report, Jun 28, 4:04 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     OXFORD                  42.12N 71.87W
06/28/2007                   WORCESTER          MA   AMATEUR RADIO

            NUMEROUS LARGE BRANCHES DOWN. ONE TELEPHONE POLE DOWN.
            POWER OUTAGES. NUMEROUS 24 TO 36 INCH DIAMETER TREES DOWN
            NR RTE 12 FROM OXFORD INTO SOUTH OXFORD.

&&

WDRAG
Special weather statement, Jun 28, 4:14 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
514 PM EDT THU JUN 28 2007

MAZ013-017-RIZ001-282145-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-WESTERN NORFOLK MA-
514 PM EDT THU JUN 28 2007

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT WITH WIND GUSTS TO 50 MPH AHEAD OF THUNDERSTORMS ALONG A
LINE EXTENDING FROM FROM 4 MILES NORTHEAST OF WOONSOCKET TO 4 MILES
SOUTHEAST OF CUMBERLAND...MOVING EAST AT 30 MPH.

STRONG GUSTY WINDS WILL BE NEAR...PLAINVILLE AND NORTH ATTLEBOROUGH
BY 520 PM EDT...ATTLEBOROUGH BY 530 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

NOCERA

The radar

The Boston radar (KBOX), 30 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Providence

When
June 28, 4:14 PM EST to 4:25 PM EST
Where
Providence County, Woonsocket to Smithfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.000, -71.500

A large and powerful thunderstorm produced nickel to quarter size hail across a large area of Northern Rhode Island, including the cities of Woonsocket, Lincoln, and Smithfield.

Thunderstorm Wind, Providence

When
June 28, 4:14 PM EST
Where
Providence County, Woonsocket
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.000, -71.500

Very strong thunderstorms wind gusts.

Thunderstorm Wind, Providence

When
June 28, 4:35 PM EST
Where
Providence County, Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.920, -71.430

Trees downed on Route 246.

Hail, Kent

When
June 28, 6:34 PM EST to 6:35 PM EST
Where
Kent County, West Warwick
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.680, -71.520

Nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2007Every state in 2007This day in weather historyWarnings in Rhode Island, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44899, 44902, 44901, 44900.